Previous [ 1] [ 2] [ 3] [ 4] [ 5] [ 6] [ 7] [ 8] [ 9] [ 10] [ 11] [ 12] [ 13] [ 14] [ 15] [ 16] [ 17] [ 18] [ 19] [ 20] [ 21] [ 22] [ 23] [ 24]

@

Journal of Information Science and Engineering, Vol. 27 No. 3, pp. 1029-1044 (May 2011)

Alternating Runs of Geometrically Distributed Random Variables*

CHIA-JUNG LEE AND SHI-CHUN TSAI+
Institute of Information Science
Academia Sinica
Nankang, 115 Taiwan
E-mail: leecj@iis.sinica.edu.tw
+Department of Computer Science
National Chiao Tung University
Hsinchu, 300 Taiwan
E-mail: sctsai@csie.nctu.edu.tw

Run statistics about a sequence of independent geometrically distributed random variables has attracted some attention recently in many areas such as applied probability, reliability, statistical process control, and computer science. In this paper, we first study the mean and variance of the number of alternating runs in a sequence of independent geometrically distributed random variables. Then, using the relation between the model of geometrically distributed random variables and the model of random permutation, we can obtain the variance in a random permutation, which is difficult to derive directly. Moreover, using the central limit theorem for dependent random variables, we can obtain the distribution of the number of alternating runs in a random permutation.

Keywords: alternating runs, geometric random variables, asymptotic properties, random permutation, central limit theorem

Full Text () Retrieve PDF document (201105_14.pdf)

Received September 3, 2009; revised October 2, 2009; accepted December 4, 2009.
Communicated by Chi-Jen Lu.
* This paper was supported by the National Science Council of Taiwan, R.O.C. No. NSC97-2221-E-009-064-MY3.